Montana, 2010High Wind in Montana, June 17 to 18, 2010
June 17 to 18, 2010 · NWS GGW · 8 events in 8 counties and zones
A strong storm system moving northeast into southern Saskatchewan allowed for strong west to northwest winds to blow across the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moving northeast into southern Saskatchewan allowed for strong west to northwest winds to blow across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 3:17 AM MST, 27 minutes earlier.
Area forecast discussion, Jun 17, 3:17 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
417 AM MDT THU JUN 17 2010
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
...VERY STRONG WEST WINDS EXPECTED OVER MUCH OF NORTHEAST MONTANA
THIS AFTERNOON AND EVENING...
SURFACE LOW OVER EASTERN MONTANA WITH UPPER LOW FURTHER WEST ARE
EXPECTED TO BECOME VERTICALLY STACKED AS THEY LIFT INTO SOUTHERN
SASKATCHEWAN TODAY. GREATEST WEATHER CONCERN FOR TODAY WILL BE
DEVELOPING STRONG WEST WINDS AS GRADIENT TIGHTENS WITH THE
DEEPENING LOW PRESSURE SYSTEM. MODELS HAVE BE VERY CONSISTENT WITH
BRINGING 50KT 850MB WINDS ACROSS THE REGION...BUT DIFFERING
SOMEWHAT IN PLACEMENT AND TIMING. EVEN GIVEN THE UNCERTAINTIES
WENT AHEAD AND UPGRADED HIGH WIND WATCH TO A WARNING FOR THIS
AFTERNOON THROUGH TONIGHT. GOOD COLD AIR ADVECTION AND AFTERNOON
TIMING FAVORABLE TO PULL WINDS TO THE SURFACE AS WELL SO EXPECT TO
BE AT LEAST CLOSE TO HIGH WIND CRITERIA.
ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS...MAINLY IN THE EAST...
SHOULD LIFT ACROSS EASTERN MONTANA TODAY AHEAD OF THE UPPER LOW.
PRECIPITABLE WATER STILL QUITE HIGH FOR POTENTIAL HEAVY RAIN
MOSTLY IN THE THUNDERSTORMS SO WILL CONTINUE THE FLASH FLOOD WATCH
FOR TODAY. WHILE AIRMASS IS SLOW TO DRY...INCREASING STABILITY
BEHIND THE UPPER LOW SHOULD DIMINISH HEAVY RAIN THREAT BY EVENING.
LOW PRESSURE SYSTEM BEGINS TO DRIFT TOWARD MANITOBA ON FRIDAY WITH
GRADUALLY DIMINISHING WINDS AND RAIN THREAT. WINDS SHOULD REMAIN
STRONG ENOUGH TO WARRANT LAKE WIND ADVISORY THROUGH FRIDAY
AFTERNOON.
HIGH PRESSURE MOVES INTO EASTERN MONTANA FRIDAY NIGHT AND SATURDAY
FOR DRY CONDITIONS AND LIGHT WINDS. SOME TEMPERATURE RECOVERY IS
EXPECTED ON SATURDAY BUT READINGS SHOULD STILL BE BELOW NORMAL.
EBERT
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE LONG TERM FORECAST REMAINS LARGELY UNCHANGED SINCE THE LAST
UPDATE. THE WARMER AIR WILL REMAIN SOUTH NEMONT FOR THE NEXT FEW
DAYS. ALSO BECAUSE OF THIS UPPER TROFFINESS OVER THE WEST COAST
UPPER LEVEL DISTURBANCES WILL BE EJECTED OUT OF THE BASE OF IT AND
ACROSS EASTERN MONTANA OVER THE NEXT SEVERAL DAYS. KEPT CLOSE TO
CLIMO POPS IN THE FORECAST AS THE SOUTHWEST FLOW AND DISTURBANCE
WILL LIKELY CREATE INSTABILITY AND DAYTIME CONVECTION OVER THE
MOUNTAINS OF CENTRAL MONTANA. SOME THESE STORMS MAY MOVE INTO
NEMONT EVERY AFTERNOON STARTING ON SATURDAY AND LASTING THROUGH
TUESDAY.
AT THIS POINT TUESDAY AFTERNOON AN UPPER LEVEL RIDGE BUILDS IN
FROM THE WEST. THE 00Z GFS IS FASTER THEN THE ECMWF BUT BOTH
MODELS DRY THE FORECAST OUT FOR WEDNESDAY. AT THIS POINT AN UPPER
TROF SLIDES ACROSS CENTRAL ALBERTA WITCH FLATTENS THE RIDGE AND THE
ZONAL FLOW BECOMES MORE WESTERLY THE SOUTHWESTERLY FLOW ON
THURSDAY. THIS WILL LAST THROUGH FRIDAY MORNING AND ANOTHER
DISTURBANCE CAUGHT IN THIS FLOW WILL SLIDE ACROSS THE REGION
THURSDAY AFTERNOON INTO FRIDAY MORNING BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. RSMITH
&&
.AVIATION...
TODAY EXPECT A MIX OF VFR TO MVFR CONDITIONS IN THE MORNING WHICH
WILL TRANSITIONS TO IFR CONDITIONS BY AFTERNOON DUE TO THE LOW
CEILINGS AT ALL TERMINALS. THIS WILL HAPPEN ALONG WITH STEADY
RAIN FALLING...HEAVY AT TIMES...REDUCING VISIBILITIES DOWN TO 3-5
MILES IN THE AFTERNOON. VERY STRONG WINDS WILL DEVELOP THROUGH
MOST OF THE FORECAST AREA THU AFTERNOON...INCLUDING ALL TERMINALS
WHERE WINDS WILL BE WEST 25-40 KT ON THE AVERAGE. SOME AREAS OF NE
MT THOUGH WILL SE GUSTS OVER 50 KT DURING THE AFTERNOON. THE WINDS
WILL REMAIN STRONG INTO FRIDAY MORNING. RSMITH/SIMONSEN
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT FRIDAY FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...
SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 2:51 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
351 AM MDT THU JUN 17 2010
MTZ016>027-059>062-181000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
351 AM MDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL LIFT THROUGH EASTERN MONTANA TODAY.
THIS WILL CONTINUE THE POSSIBILITY FOR SHOWERS OR THUNDERSTORMS
PRODUCING HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THIS AFTERNOON.
A HIGH WIND WARNING FROM MIDDAY TODAY THROUGH LATE TONIGHT HAS BEEN
ISSUED FOR STRONG NORTHWEST WINDS OF 30 TO 45 MPH...GUSTING TO 65
MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL SLOWLY TAPER OFF THROUGH FRIDAY MORNING AND
AFTERNOON...ALTHOUGH A LAKE WIND ADVISORY LOOKS LIKE A GOOD BET
FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 17, 1:54 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
254 AM MDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 23 S WIBAUX 46.65N 104.19W
06/16/2010 M1.00 INCH WIBAUX MT PUBLIC
QUARTER SIZE HAIL...HEAVY RAINFALL ALONG HIGHWAY 7
BETWEEN BAKER AND WIBAUX.
0711 PM FLOOD 8 N FOURCHETTE 47.84N 107.96W
06/16/2010 PHILLIPS MT TRAINED SPOTTER
BASEMENT FLOODING DUE TO HEAVY RAIN.
0735 PM HAIL 8 S GLENDIVE 46.99N 104.71W
06/16/2010 E1.75 INCH DAWSON MT PUBLIC
WITH 30 TO 40 MPH WINDS.
0737 PM HAIL 1 S GLENDIVE 47.10N 104.71W
06/16/2010 E0.88 INCH DAWSON MT TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL...HEAVY RAIN...STRONG WINDS.
0745 PM TSTM WND GST 6 WSW GLENDIVE 47.09N 104.83W
06/16/2010 M84.00 MPH DAWSON MT TRAINED SPOTTER
84 MPH WIND MEASURED. OVER 1 INCH RAIN...HAIL 1 INCH.
0750 PM HAIL 8 SSW FLOWING WELLS RES 47.22N 106.23W
06/16/2010 M0.88 INCH GARFIELD MT TRAINED SPOTTER
NICKEL SIZED HAIL...STRONG WINDS.
0803 PM TSTM WND GST 9 NW CARLYLE 46.73N 104.23W
06/16/2010 M63.00 MPH WIBAUX MT TRAINED SPOTTER
63 MPH WIND...PEA SIZED HAIL...HEAVY RAIN.
0807 PM HAIL 14 SW BROCKTON 48.01N 105.13W
06/16/2010 M1.75 INCH RICHLAND MT PUBLIC
GOLF BALL SIZED HAIL...NO WIND.
0807 PM TSTM WND GST 8 NNE LINDSAY 47.33N 105.12W
06/16/2010 M75.00 MPH DAWSON MT TRAINED SPOTTER
SUSTAINED WINDS OF 52 MPH...GUSTING TO 75 MPH. PEA SIZED
HAIL. LOST POWER WHILE ON THE PHONE.
0822 PM TSTM WND GST 2 W BLOOMFIELD 47.41N 104.96W
06/16/2010 M60.00 MPH DAWSON MT PUBLIC
60 MPH WIND.
0832 PM HAIL 9 SE LAMBERT 47.59N 104.49W
06/16/2010 M0.88 INCH RICHLAND MT TRAINED SPOTTER
NICKEL SIZED HAIL...STRONG WIND...HEAVY RAIN.
0840 PM NON-TSTM WND GST 15 W GLENDIVE 47.10N 105.03W
06/16/2010 E70.00 MPH DAWSON MT PUBLIC
ESTIMATED 60 TO 70 MPH WIND GUSTS. 0.75 INCH HAIL
0848 PM FUNNEL CLOUD 15 S SACO 48.24N 107.34W
06/16/2010 VALLEY MT PUBLIC
REPORTED BY BROTHER OF PHILLIPS COUNTY DEPUTY. CALL
RECEIVED THROUGH PHILLIPS COUNTY DISPATCH.
0848 PM HEAVY RAIN 8 N FOURCHETTE 47.84N 107.96W
06/16/2010 M2.40 INCH PHILLIPS MT TRAINED SPOTTER
0900 PM NON-TSTM WND DMG 3 W FROID 48.33N 104.56W
06/16/2010 ROOSEVELT MT TRAINED SPOTTER
MODULAR HOME DESTROYED BY WINDS
0912 PM FLOOD 8 N FOURCHETTE 47.84N 107.96W
06/16/2010 PHILLIPS MT TRAINED SPOTTER
SECOND CREEK OUT OF BANKS. WATER OVER SPILLWAY AND OVER
ROADWAY.
0912 PM TSTM WND DMG 3 ESE POPLAR 48.10N 105.13W
06/16/2010 ROOSEVELT MT TRAINED SPOTTER
TREES DOWN. WIND SPEED UNKNOWN.
0928 PM TSTM WND GST POPLAR 48.11N 105.20W
06/16/2010 M72.00 MPH ROOSEVELT MT MESONET
POPLAR RAWS
0928 PM HAIL 4 ESE ARCHER 48.77N 104.73W
06/16/2010 M0.75 INCH SHERIDAN MT TRAINED SPOTTER
PENNY SIZED HAIL...25 TO 30 MPH WIND
0937 PM HAIL 11 ENE FROID 48.39N 104.26W
06/16/2010 M1.00 INCH ROOSEVELT MT TRAINED SPOTTER
QUARTER SIZE HAIL...HEAVY RAIN...STRONG WINDS.
0943 PM TSTM WND DMG 10 NE BREDETTE 48.59N 105.12W
06/16/2010 DANIELS MT TRAINED SPOTTER
POWER POLES DOWN...ROOFS OFF OF SMALL SHEDS.
0943 PM HEAVY RAIN 5 SW HINSDALE 48.35N 107.15W
06/16/2010 M0.99 INCH VALLEY MT TRAINED SPOTTER
0.99 INCHES OF RAINFALL THROUGH 10 PM.
0943 PM TSTM WND GST GLASGOW 48.20N 106.64W
06/16/2010 M45.00 MPH VALLEY MT ASOS
MEASURED 45 MPH WIND GUST.
0945 PM NON-TSTM WND DMG 11 W GLASGOW 48.20N 106.87W
06/16/2010 VALLEY MT LAW ENFORCEMENT
TELEPHONE POLES SNAPPED ALONG TAMPICO ROAD
1034 PM HEAVY RAIN 5 S TAMPICO 48.24N 106.84W
06/16/2010 M1.60 INCH VALLEY MT TRAINED SPOTTER
1159 PM HEAVY RAIN 10 W GLASGOW 48.20N 106.85W
06/16/2010 M2.09 INCH VALLEY MT TRAINED SPOTTER
&&
BBHigh Wind, Little Rocky Mountains
- When
- June 17, 3:44 AM MST to 4:44 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Zortman RAWS recorded two gusts at 60 mph or higher with the highest gust at 67 mph at 0444 MST.
High Wind, Central and Southern Valley
- When
- June 17, 11:48 AM MST to 1:48 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Duck Creek station recorded sustained winds of 40 mph or more for two hours. A large tree limb was downed in Glasgow at 17:00 MST.
Funnel Cloud, Sheridan
- When
- June 17, 12:00 PM MST to 12:05 PM MST
- Where
- Sheridan County, 8.7 mi N of Westby
- Reported by
- Other Federal Agency
- Coordinates
- 48.996, -104.050
A Canadian Border Patrol Officer observed a funnel cloud crossing into North Dakota from northeast Montana.
High Wind, Central and Se Phillips
- When
- June 17, 4:25 PM MST to June 18, 9:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Malta South DOT US191 at 0830 MST reported several gusts over 58 mph with the highest gust at 65 mph at 0700 MST June 18th. Several hours of sustained winds occurred during the entire period.
High Wind, Garfield
- When
- June 17, 4:25 PM MST to 7:25 PM MST
- Where
- Garfield forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
South Sawmill RAWS reported gusts at 58 mph or more. Highest wind gust of 62 mph occurred at 1925 MST June 17th. Hillside DOT also reported gusts of 58 mph or more from 0728 MST to 0850 MST on June 18.
High Wind, Petroleum
- When
- June 17, 9:22 PM MST
- Where
- Petroleum forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Chains Buttes RAWS reported a gust to 59 mph.
High Wind, McCone
- When
- June 18, 12:50 AM MST to 2:50 AM MST
- Where
- McCone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Fort Peck Handar reported sustained winds of 40 mph or more for more than two hours.
High Wind, Wibaux
- When
- June 18, 7:46 AM MST to 9:46 AM MST
- Where
- Wibaux forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Beaver Hill DOT reported sustained winds of 40 mph or more for more than two hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227432, 226494, 229304, 227534, 229278, 229275, 229286, 229291.